Missouri, 2013Flooding in Missouri, June 1 to 25, 2013
June 1 to 25, 2013 · NWS PAH · 2 events in 2 counties and zones
Heavy rainfall across the Mississippi Valley during the last few days of May and first couple days of June sent the Mississippi River rising. Major flooding occurred on portions of the Mississippi River.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $150,000
- Crop damage
- $200,000
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rainfall across the Mississippi Valley during the last few days of May and first couple days of June sent the Mississippi River rising. Major flooding occurred on portions of the Mississippi River.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 31, 9:16 PM CST, 2 hours 44 minutes earlier.
Area forecast discussion, May 31, 9:16 PM CST, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1016 PM CDT FRI MAY 31 2013
.MESOSCALE DISCUSSION...
ISSUED AT 1016 PM CDT FRI MAY 31 2013
NOT MUCH TO ADD TO THE UPDATE SECTION BELOW. THE 0-3KM BULK SHEAR
OF 25 TO 30 KTS ORIENTED FROM THE SOUTHWEST OR WEST SOUTHWEST
INDICATED BY THE RAP MODEL WILL HAVE A HARD TIME SUSTAINING A
SEVERE MCS THROUGH THE AREA OVERNIGHT. IN GENERAL THE BETTER SHEAR
WILL BE OVER SOUTHERN ILLINOIS AND SOUTHEAST MISSOURI...SO WOULD
EXPECT A BETTER PROBABILITY OF SEVERE WEATHER IN THOSE
AREAS...WITH A LESSER CHANCE FARTHER SOUTHEAST INTO SOUTHWEST
INDIANA AND WEST KENTUCKY. WITH WEST SOUTHWESTERLY LOW-LEVEL
SHEAR...ANY SEGMENT OF THE LINE OF STORMS THAT GETS ORIENTED FROM
NORTHWEST TO SOUTHEAST OR EVEN NORTH TO SOUTH WILL HAVE AN
ENHANCED CHANCE OF DAMAGING WINDS AND TORNADOES.
&&
.UPDATE...
ISSUED AT 705 PM CDT FRI MAY 31 2013
THE SCATTERED LIGHT SHOWERS OVER SOUTHEAST MISSOURI SHOULD
DISSIPATE THROUGH SUNSET.
THE LATEST HRRR MODEL PUSHES THE MCS FROM THE ST LOUIS METRO
EASTWARD ALONG THE I-64 CORRIDOR OF SOUTHERN ILLINOIS LATE THIS
EVENING INTO THE EARLY MORNING HOURS. THE SYSTEM MAY BE SEVERE AS
IT ENTERS THE NORTHWEST PORTION OF THE AREA...BUT THE HRRR DOES
INDICATE THAT IT WILL BE WEAKENING AS IT MOVES EASTWARD TOWARD THE
KEVV TRI STATE. THE MAIN SEVERE WEATHER CONCERN WILL BE DAMAGING
WINDS...WITH A FEW BRIEF TORNADOES POSSIBLE AS WELL.
AS IT MOVES EAST...IT WILL BE SAGGING SLOWLY SOUTHWARD ACROSS THE
REMAINDER OF THE AREA...REACHING THE KPAH AREA AROUND 3 AM. THIS
SOUTHWARD MOVING PORTION OF THE MCS SHOULD NOT BE SEVERE. THE
TIMING OF THE HRRR MAY BE OFF A FEW HOURS...BUT THE OVERALL
EVOLUTION SEEMS VERY REASONABLE GIVEN THE LATEST OBSERVATIONS.
OF COURSE...LOCALLY HEAVY RAINFALL WILL BE A CONCERN...ESPECIALLY
WITH THE STRONGER PORTION OF THE SYSTEM...I-64 AREA. AT THIS
TIME...FEEL THAT IT WILL BE MOVING QUICKLY ENOUGH AND THAT THE
STRONGER HEAVIER CORES WILL BE LIMITED IN SPACE...SO WILL NOT BE
ISSUING A FLOOD/FLASH FLOOD WATCH AT THIS TIME.
THE AVIATION SECTION HAS BEEN UPDATED FOR THE 00Z TAF ISSUANCE.
&&
.SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT)
ISSUED AT 135 PM CDT FRI MAY 31 2013
ALL EYES ON THE NEAR TERM AS WE REMAIN IN WARM/MOIST/UNSTABLE
S-SWLY FLOW...AWAITING ARRIVAL OF LOW PRESSURE STORM SYSTEM AND
ASSOCIATED FRONT.
VERY NEAR TERM ENVIRON IS WORKED OVER. SOME BREAKS IN CLOUDS THIS
PM COULD DESTABILIZE AND ALLOW FOR POP UP STUFF...BUT MAIN THREAT
AREAS LOOK TO BE WEST AND EAST OF OURS.
TONIGHT...ALL CONDITIONS ARE PRIMED FOR CONVECTION/MCS TO FORM TO
OUR WEST...PROBABLY FORMING/MIGRATING INTO SRN MO/NRN AR AREA BY
MIDNIGHT...THEN PROPAGATING EASTWARD INTO OUR AREA OVERNIGHT. IT
SHOULD BE NOT ALTOGETHER DIFFERENT FROM THIS MORNING'S
ROUND...WHERE IT MOVES IN AND PRODUCES ABOUT IN INCH QPF ON
AVERAGE (WEST OF MS RIVER) AND WANES THE FURTHER EAST IT TRAVELS.
THE ATMOS SHOULD REST TMRW MORNING IN ITS WAKE...THEN RECHARGE
TMRW PM AS THE UPPER LOW/HEIGHT FALLS MOVE IN AND THUS...DRIVE THE
FRONT INTO THE REGION. THE PM/EVENING HOURS STILL LOOK LIKE THE
BEST CHANCE TIME FOR STRONG/SVR STORMS...AND ANOTHER INCH OR SO
(AVERAGE) QPF IS FORECAST. THIS PUTS STORM TOTALS AT ABOUT 2
INCHES...AND GUIDANCE SUGGESTS 3 INCHES OR MORE IS NECESSARY FOR A
WATCH. THEREFORE WE ARE INCLINED TO LAY OFF THAT HEADLINE FOR NOW
AND JUST HEIGHTEN AWARENESS ON THE HWO/PRODUCTS. COLLAB COULD
CHANGE THIS BUT GENERALLY/WATCHES POSTED TO OUR PERIPHERY ARE WHERE
HIGHER QPF EXISTS ANYWAY. IF WE END UP DOING ONE/WE'LL PROB RUN
THRU THE WHOLE EVENT FOR THE WHOLE AREA...STAY TUNED.
FASTER TIMING TO SYSTEM PASSAGE/FROPA NOW HAS 12Z MODELING OF PCPN
ENDING BY SAT NIGHT MIDNIGHT WITH DRY/COOLER AIR WORKING IN FOR
SUNDAY INTO EARLY NEXT WEEK. THIS HAS BEEN A DAILY TREND AND ONE
WE'RE COMFORTABLE FOLLOWING.
.LONG TERM...(MONDAY THROUGH FRIDAY)
ISSUED AT 239 PM CDT FRI MAY 31 2013
THE MED RANGE MODELS ARE IN REASONABLE AGREEMENT THROUGH AT LEAST
DAY 5 WITH THE NEXT LONGWAVE EXPECTED TO AFFECT THE NORTH CENTRAL
PART OF THE CONUS. MEANWHILE...MONDAY THROUGH TUE NIGHT...THE PAH
FORECAST AREA WILL BE MOSTLY CLEAR AND DRY UNDER NWRLY TO WRLY
FLOW ALOFT AND A SFC RIDGE. THE GFS AND ITS ENSEMBLE MEAN APPEARED
TO DEPICT THE MID LEVEL LONGWAVE AS SHALLOWER THAN THE ECWMF AND
ITS ENSEMBLE MEAN. THE GEM WAS PRETTY DYNAMIC TOO...AND HAD PCPN
STARTING IN OUR WEST AFTER SUNRISE WED. THE MODEL BLEND PROVIDED
VERY LIMITED POPS THROUGH WED NIGHT AS THE MODELS DO NOT AGREE
EXACTLY ON THE DETAILS OF HOW MUCH LIFT MAY OCCUR IN THE
INCREASINGLY MOIST AIR MASS.
ON THU...AS THE ATMOSPHERE DESTABILIZES IN THE HEAT OF THE DAY...MID
LEVEL SHRTWV ENERGY SHOULD BE ABLE TO ACT ON THE MOISTURE ENOUGH TO
GENERATE SCATTERED SHOWERS AND TSTMS AS THE AXIS OF THE MAIN WAVE
DRAWS NEAR. A LOW LEVEL TROF/CONVERGENCE ZONE...SHOWN MORE
PROMINENTLY BY THE 12Z GFS THAN THE 12Z ECMWF...SHOULD SET UP
ACROSS THE MIDWEST BY THEN...HELPING TO FOCUS CONVECTION SOMEWHAT
BETTER. BY EARLY FRI /DAY 7/...A CONVERGENCE ZONE/SFC WIND SHIFT
IS FORECAST TO BE SOMEWHERE IN OUR VICINITY...INCREASING CHANCES
OF GETTING WET TO ABOUT ONE OUT OF TWO. THE BEST QPF SEEMS MOST
LIKELY THEN.
EXPECT TEMPS TO START OUT ON THE COOL SIDE AND TO SLOWLY WARM
THROUGH FRI TO CLOSER TO CLIMATOLOGICAL NORMALS.
&&
.AVIATION...
ISSUED AT 705 PM CDT FRI MAY 31 2013
SHOULD SEE PERIODIC MID-LEVEL CEILINGS THROUGH THE EVENING AHEAD
OF THE MCS MOVING EAST/SOUTHEAST TOWARD THE AREA. LOOKS LIKE THE
SYSTEM WILL BE WEAKENING AS IT REACHES KEVV AND KCGI JUST AFTER
06Z. KEVV WOULD HAVE SOME POTENTIAL FOR HEFTY WESTERLY GUSTS AS
THE SYSTEM ARRIVES...BUT THEY SHOULD BE MUCH WEAKER AND MORE
NORTHERLY AT KCGI. HAVE INSERTED MVFR CONDITIONS WITH THUNDER IN A
4 HOUR TEMPO GROUP AT EACH SITE.
ONCE THE MAIN LINE MOVES THROUGH A SITE...A 2 TO 4 HOUR PERIOD OF
RAIN/SHOWERS AND POSSIBLY A FEW STRAY LIGHTNING STRIKES CAN BE
EXPECTED. THE AREA SHOULD BE DRYING OUT THROUGH THE LATE MORNING
AND AFTERNOON HOURS...AND GUSTY SOUTH SOUTHWEST WINDS ARE LIKELY
THROUGH THE DAY.
WOULD BE SURPRISED TO SEE CONVECTIVE DEVELOPMENT NEAR THE TAF
SITES BEFORE THE END OF THIS 00Z PERIOD. THE COLD FRONT WILL MOVE
THROUGH BEYOND THIS PERIOD...AND THERE MAY BE ANOTHER ROUND OF
THUNDERSTORMS ALONG IT.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&
MESOSCALE...DRS
UPDATE...DRS
SHORT TERM...DH
LONG TERM...DB
AVIATION...DRS
Hazardous weather outlook, May 31, 8:57 PM CST, 3 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
957 PM CDT FRI MAY 31 2013
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-011000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
957 PM CDT FRI MAY 31 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...TONIGHT
A TORNADO WATCH HAS BEEN ISSUED THROUGH 4 AM FOR AREAS ALONG AND
NORTH OF A LINE FROM POPLAR BLUFF MISSOURI TO PADUCAH AND CALHOUN
KENTUCKY. A LARGE LINE OF STRONG TO SEVERE THUNDERSTORMS WILL PUSH
EASTWARD THROUGH THE AREA FROM AROUND MIDNIGHT THROUGH THE
OVERNIGHT HOURS. DAMAGING WINDS AND TORNADOES WILL BE THE PRIMARY
CONCERNS...BUT LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE.
SEVERE WEATHER POTENTIAL WILL BE MAXIMIZED IN SEGMENTS OF THE
LINE THAT ARE ORIENTED NORTH TO SOUTH OR EVEN NORTHWEST TO
SOUTHEAST. IN GENERAL...THE PROBABILITY OF SEVERE WEATHER WILL BE
GREATEST OVER SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS.
FLOODING IS OCCURRING AND FORECAST TO WORSEN ON SOME AREA RIVERS.
PLEASE REFER TO THE LATEST RIVER FLOOD WARNINGS AND STATEMENTS FOR
DETAILS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A LARGE COMPLEX OF THUNDERSTORMS WILL MOVE EAST OUT OF THE AREA
SATURDAY MORNING. SEVERE WEATHER IS NOT EXPECTED...BUT HEAVY
RAINFALL WILL BE A CONCERN.
LATER SATURDAY AFTERNOON AND NIGHT...SCATTERED TO NUMEROUS
THUNDERSTORMS MAY DEVELOP ALONG A COLD FRONT. IF THEY
DEVELOP...SEVERE WEATHER WILL BE VERY POSSIBLE. DAMAGING WINDS
WILL BE THE PRIMARY CONCERN...BUT LARGE HAIL AND TORNADOES CANNOT
BE RULED OUT. LOCALLY HEAVY RAINFALL WILL ALSO BE A CONCERN.
SIGNIFICANT FLOODING IS FORECAST ALONG SOME AREA RIVERS. PLEASE
REFER TO THE LATEST RIVER FLOOD WARNINGS AND STATEMENTS FOR
DETAILS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS IN THE TORNADO WATCH AREA SHOULD BE PREPARED FOR
ACTIVATION OVERNIGHT TONIGHT. SPOTTERS THROUGHOUT THE AREA SHOULD
BE PREPARED FOR ACTIVATION LATE SATURDAY AFTERNOON AND MAINLY
SATURDAY NIGHT.
DRS
Flood, Cape Girardeau
- When
- June 1, 12:00 AM CST to June 25, 9:00 PM CST
- Where
- Cape Girardeau County, 3.32 mi E of (Cgi)cape Girardeau to 0.48 mi ESE of Gulf Jct
- Cause
- Heavy Rain
- Property damage
- $100,000
- Crop damage
- $100,000
- Reported by
- River/Stream Gage
- Coordinates
- 37.231, -89.510
Major flooding occurred on the Mississippi River in the Cape Girardeau area. There was extensive flooding of low-lying agricultural land, riverside parks, and river access roads. Floodwaters backed up creeks and diversion channels across southern parts of Cape Girardeau County, threatening areas along Highway 74 out to Dutchtown. Crews built an emergency levee along Highway 74 near Highway 25 to protect Dutchtown. Highways 74 and 25 were closed. Many homes in Cape Girardeau County were affected, and evacuations were required. Most of the affected houses were in rural areas of Cape Girardeau County along tributary creeks that were swollen by Mississippi River backwater. The city of Cape Girardeau is protected by floodwalls and levees. Over 100,000 acres of farmland were flooded. Numerous roads were closed. Many farmers had not yet planted due to the prolonged spring flooding, so crop losses were minimal. The river crested at 44.53 feet on the Cape Girardeau river gage on the evening of the 6th. This was the 8th highest crest on record, about 1.8 feet lower than the flood of 2011. Flood stage is 32 feet.
Flood, Scott
- When
- June 1, 12:00 AM CST to June 25, 10:00 PM CST
- Where
- Scott County, Commerce to 1.26 mi ENE of Commerce
- Cause
- Heavy Rain
- Property damage
- $50,000
- Crop damage
- $100,000
- Reported by
- River/Stream Gage
- Coordinates
- 37.150, -89.450
Major flooding occurred along the Mississippi River. There was extensive flooding of low-lying farm fields, and many county roads were closed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in Oklahoma, June 1, 20131 death · 1 injured · $400,000 · 70 kt wind · 15 events
- Drought in Texas, June 1 to 30, 2013$317 million · 20 events
- Drought in Texas, June 1 to 30, 2013$100 million · 24 events
- Drought in Oklahoma, June 1 to 30, 2013$60 million · 3 events
- Rip Current in North Carolina, June 1, 20131 death · 1 event
- Flash Flooding and Flooding in Kentucky, June 1, 2013$1.6 million · 61 kt wind · 11 events
- Wildfire in New Mexico, June 1 to 30, 2013$1.0 million · 2 events
- Tornado and Flash Flooding in Arkansas, June 1, 2013$130,000 · EF1 · 13 events
- Flooding in North Dakota, June 1 to 22, 2013$645,000 · 3 events
- Hail and Damaging Winds in Vermont, June 1 to 2, 2013$189,000 · 1.5 in hail · 27 events
- Flash Flooding and Flooding in Arkansas, June 1 to 26, 2013$267,000 · 52 kt wind · 18 events
- Flooding in Illinois, June 1 to 24, 2013$287,000 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 457843, 457846.